Post ID: 23165

Background.A combination of serotonin receptor (5-hydroxytryptamine receptor type 3) antagonists, NK-1 receptor antagonist, and steroid improves the complete response (CR) of chemotherapy-induced nausea and vomiting (CINV) in cancer patients. Ramosetrons efficacy in this triple combination regimen has not been investigated. This prospective, multicenter, single-blind, randomized, phase III study compares a combination of ramosetron, aprepitant, and dexamethasone (RAD) with a combination of ondansetron, aprepitant, and dexamethasone (OAD) to prove the noninferiority of RAD in controlling highly emetogenic CINV.Methods.Aprepitant and dexamethasone were orally administered for both arms. Ramosetron and ondansetron were intravenously given to the RAD and OAD groups. The primary endpoint was no vomiting and retching and no need for rescue medication during the acute period (day 1); the noninferiority margin was -15%.Results.A total of 299 modified intention-to-treat cancer patients who received RAD (144 patients) and OAD (155 patients) were eligible for the efficacy analysis. The CR rates of RAD versus OAD were 97.2% versus 93.6% during the acute period, 77.8% versus 73.6% during the delayed period (day 2-5), and 77.1% versus 71.6% during the overall period. Furthermore, RAD was noninferior to OAD in subgroups stratified by age, cancer type, chemotherapeutic agents, and schedule. Repeated measures analysis showed that in male patients, RAD was superior to OAD. Profiles of adverse events were similar in both groups.Conclusion.RAD is as effective and tolerable as OAD for CINV prevention in patients receiving highly emetogenic chemotherapy. Ramosetron could be considered one of the best partners for aprepitant.Implications for PracticeThis is the first prospective, multicenter, randomized phase III study to show that ramosetron, a new 5-hydroxytryptamine receptor type 3 antagonist, is as effective and tolerable as ondansetron when administered in combination with aprepitant and dexamethasone for the prevention of chemotherapy-induced nausea and vomiting in patients receiving highly emetogenic chemotherapy.
Read More…
[Source: The Oncologist Subject Collection: Symptom Management and Supportive Care]